Lamotrigine‐Induced Aseptic Meningitis

1University of Chicago, Chicago, IL

Meeting: Hospital Medicine 2007, May 23-25, Dallas, Texas

Abstract number: 133

Case Presentation:

A 36‐year‐old white woman with a history of hypothyroidism and type 2 bipolar disorder presented with a 4‐day history of fever, rigors, nausea, vomiting, neck stiffness, photophobia, and severe diffuse headaches. She had developed a diffuse erythematous maculo‐papularrash over the trunk, thighs, back, and neck the day before admission. Her only recent medications were Synthroid, Ortho Tri‐Cyclen, and lamotrigine started 10 days prior. Both a CTscan and MRI of the head were unremarkable. The patient had a lumbar puncture, the results of which were consistent with aseptic meningitis. The results of a workup that consisted of bacterial, fungal, and viral cultures were negative. Her lamotrigine was held, and the patient improved over several days. After discharge, the patient had no recurrence of her presenting symptoms. After a week, she began feeling more anxious and restarted her lamotrigine medication. Within 45 minutes of taking her medication, her original symptoms recurred. A repeat lumbar puncture demonstrated elevated protein, low glucose, an elevated white blood cell count, and neutrophil predominance. Aculture and gram stain were negative. The patient's symptoms improved overthe 24 hours after her lamotrigine was withheld. The patient was started on quetiapine and discharged home in stable condition.

Discussion:

Lamotrigine is an anticonvulsant agent that has been shown to be effective in preventing mood episodes in bipolar patients. Its mechanism of action is believed to be related to inhibition of sodium and calcium channels in presynaptic neurons, resulting in stabilization of neuronal membranes. Rash is one of the most common known side effects, with an incidence of 0.1 %‐3.8%. Drug‐induced aseptic meningitis from lamotrigine has been described in only 1 other case report. In that case symptoms occurred within 10 days of treatment over a 72‐hour period after the first exposure to lamotrigine and within 1 hour after the second exposure, 3 weeks later.

Conclusions:

Aseptic meningitis can pose a therapeutic and diagnostic dilemma. Several drugs have been reported to induce meningitis, the most frequent being nonsteroidal anti‐inflammatory drugs, antibiotics, intravenous immunoglobulins, and OKT3 antibodies. Lamotrigine‐induced aseptic meningitis has not been reported frequently. Physicians should be aware of this potential reaction when prescribing lamotrigine or when they encounter patients with aseptic meningitis.

Author Disclosure:

G. M. Lam, None; D. P. Edelson, None; N. J. Sweiss, None; C. T. Whelan, None.

To cite this abstract:

Lam G, Edelson D, Sweiss N, Whelan C. Lamotrigine‐Induced Aseptic Meningitis. Abstract published at Hospital Medicine 2007, May 23-25, Dallas, Texas Abstract 133. https://www.shmabstracts.com/abstract/lamotrigineinduced-aseptic-meningitis/. Accessed December 10, 2018.

« Back to Hospital Medicine 2007, May 23-25, Dallas, Texas